Wyoming, 2021

High Wind in Wyoming, October 25, 2021

October 25, 2021 · NWS RIW · 2 events in 2 counties and zones

A cold front and trough moved across Wyoming and brought high winds to portions of central Wyoming. The highest wind gust reported was 79 mph at Crowheart.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front and trough moved across Wyoming and brought high winds to portions of central Wyoming. The highest wind gust reported was 79 mph at Crowheart. Along Wyoming Boulevard south of Casper, several 65 mph wind gusts were registered.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Oct 24, 10:30 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Oct 24, 10:30 PM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1130 PM MDT Sun Oct 24 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM MDT Sun Oct 24 2021

Weak upper-level ridging will continue through the day but with
increasing moisture aloft and a few small perturbations in the
flow, cloud cover will increase this evening. Lower elevation rain
and mountain snow showers increase over far western zones this
evening through the overnight.

Potent southwesterly flow takes over Monday after the weak ridge
breaks down tonight. Increasing likelihood for high winds and
widespread rain and mountain snow showers exist for Monday. With
the afternoon package, upgraded the High Wind Watch to a High
Wind Warning and issued Winter Weather Advisories for the Wind
River, Teton, and Gros Ventre mountain ranges. Sustained wind of
25 to 35 mph with gusts from 50 to 60 mph are expected in the
warned area. Impacts to Interstates 80 and 25 can be expected
especially with high profile vehicles. Also have issued Special
Weather Statements for strong winds in the Wind River and
Absaroka mountains since the southwesterly flow will promote
downsloping on the leeside of the ranges. As for the Winter
Weather Advisories, upslope coupled with ample moisture will
favor accumulating snow of 3 to 6 inches over western Wyoming
mountain passes, and 6 to 12 inches for the highest peaks.

The overall system is expected to impact the western mountains
early Monday morning and continue through the day. The cold front
will eventually drag across the divide, late Monday night into
Tuesday spreading PoP into the eastern zones. Temperatures were a
little difficult but due to the southwesterly flow, opted for a
slightly warmer solution due to the WAA. With the slightly warmer
solution, snow levels look to remain in the 7000 to 8000 ft range
when the majority of the moisture moves through. Some lingering
isolated snow showers may be possible Tuesday night as CAA behind
the front allows for shallow instability aloft.

.LONG TERM...(Wednesday through Sunday)
Issued at 230 PM MDT Sun Oct 24 2021

The deep trough that brought winds and widespread precipitation
to the area early in the week will begin to shift east of the
region by Tuesday night. A strong jet on the backside of the
trough will position robust northwesterly flow over Wyoming
through the day Wednesday. Upslope mountain-based snow showers
continue, with light accumulations over the western Wyoming
ranges. Winds Wednesday afternoon will again be breezy from the
west and northwest, gusting 35 to 40 mph as a surface high over
the Great Basin moves eastward. Temperatures look to be near
seasonal averages, with mid 50s east of the Divide and low 40s
west of the Divide.

The jet exits eastward overnight into the day Thursday, with a
building longwave ridge over the western CONUS. This pattern holds
through Friday, and is likely to bring pleasant autumn weather
including: above average warmth, mostly sunny skies, and
relatively light winds.

Models begin to diverge over the weekend. The consistent feature
is a longwave trough over Canada that begins to suppress the
ridge. This results in lowering heights and a return of near
normal temperatures. A shortwave feature originating over the
Pacific moves ashore Saturday, with the EC maintaining a more
northerly track for this smaller wave. If this northerly track is
correct, this could bring light rain/snow showers to our area on
Sunday. Will continue to monitor this timeframe, but for now, have
opted to stick with consensus guidance that splits the
difference.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Evening)
Issued at 1130 PM MDT Sun Oct 24 2021

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Low-end VFR ceilings and scattered light rain showers linger at KJAC
and northwest Wyoming until around sunrise Monday. Brief periods of
MVFR possible at KJAC during this time. Otherwise, VFR prevails
into the afternoon before moisture returns to KJAC just prior to
00Z/Tuesday. Showers become more widespread Tuesday evening and
spread to KBPI and KPNA around 06Z/Tuesday. Mountain tops
frequently obscured through the period. Pre-frontal southerly
surface wind to occur at all terminals during the daylight hours.
KRKS tops out with surface speeds 25-35 kts with little decrease
after sunset as a cold front approaches. Other terminals will see
the nocturnal wind decrease in speed.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR to prevail at all terminals through 06Z/Tuesday. Wind is the
primary hazard for Monday with south to southwest wind steadily
increasing during the morning and early afternoon. Wind shear in the
013-020 AGL layer possible at KCPR and KLND where forecast soundings
show 40-50 kt winds. KCPR to top out with 25-40 kt surface speeds
during the midday hours before decreasing around 00Z/Tuesday. Mid
and high cloud decks increase and slowly fall during the evening.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 230 PM MDT Sun Oct 24 2021

Active weather is forecast for the first half of the week. Cloud
cover will increase this evening and overnight as widespread
rain/snow showers develop over the mountains of western Wyoming.
Downslope winds are likely in the high terrain and foothills on
the northeastern slopes of the Absaroka, Wind River, and the
central Bighorn Mountains overnight into Monday morning.

Snow showers continue Monday for the western mountains. Monday
afternoon will be warm and windy east of the Divide, with
afternoon gusts 45 to 60 mph likely in the mountains and in lower
elevations of the south central and central portions of the state
(Casper Dispatch area). RHs drop into the 30 to 40 percent range
Monday afternoon in concert with these high winds.

Widespread light rain/snow showers are forecast for Tuesday, with
increased afternoon RHs. Wednesday will again be windy, with a
less active ridging pattern on Thursday and Friday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 9 AM to 9 PM MDT Monday for WYZ019-020-
030.

Winter Weather Advisory from 6 PM Monday to noon MDT Tuesday for
WYZ012-014-015.

&&

SHORT TERM...Vorst
LONG TERM...VandenBoogart
AVIATION...CNJ
FIRE WEATHER...VandenBoogart
Hazardous weather outlook, Oct 24, 5:31 PM MST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
631 PM MDT Sun Oct 24 2021

WYZ001>020-022>030-251300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
631 PM MDT Sun Oct 24 2021

...High Wind Warning Monday for Portions of Central and South-
Central Wyoming...

...Winter Weather Advisory 6 PM Monday through 12 Noon Tuesday
for the Teton, Gros Ventre and Wind River Mountains...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday...Strong wind gusts of 40 to 60 mph are likely in the wind
corridor from near Rock Springs to Casper. The foothills above
Lander could see similar speeds. Gusts of 30 to 40 mph will be
common at many other locations.

Monday night and Tuesday...Several inches of snow will fall in the
western mountains, with the heaviest amounts falling during the
nighttime hours.

Wednesday...Gusty west wind gusts of 30 to 40 mph likely across a
wide region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
October 25, 12:36 AM MST to 2:40 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

A maximum wind gust of 65 mph was recorded along Wyoming Boulevard to the south of Casper.

High Wind, Upper Wind River Basin

When
October 25, 10:30 AM MST to 10:47 AM MST
Where
Upper Wind River Basin forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A peak wind gust of 79 mph was recorded at Crowheart.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989172, 989171.